Florida, 2016

Rip Current in Florida, October 18, 2016

October 18, 2016 · NWS JAX · 1 event in 1 county or zone

An extended period of onshore flow created persistent and dangerous rip currents along the coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An extended period of onshore flow created persistent and dangerous rip currents along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 18, 8:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 18, 8:07 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
907 PM EDT Tue Oct 18 2016

.UPDATE...
Another quiet night underway with high pressure in control.
Conditions will once again favor areas of fog across inland
locations, especially across southeast Georgia and the Suwannee
River Valley of northeast Florida. Temps will again be seasonable
with min temps at or slightly above normal.

&&

.AVIATION...
Mainly VFR conditions prevailing, except for some localized
impacts from patchy fog late tonight. The best chances for IFR
conditions due to fog will be at GNV and VQQ. Fog will quickly
burn off at sunrise and VFR conditions will rule on Wednesday.

&&

.MARINE...
Persistent onshore flow and increased easterly swell will create
seas of 5 to 7 feet over a portion of our offshore waters,
primarily in the northeast Florida offshore zones. A small craft
advisory is in effect to account for these higher seas. Easterly
winds will generally average around 10 to 15 knots.

Rip Currents: Moderate to High Risk expected on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  58  87  61  85 /  10   0   0   0
SSI  66  82  67  80 /  10   0  10  10
JAX  63  84  66  83 /  10   0  10  20
SGJ  68  83  69  81 /  10  10  10  20
GNV  61  87  64  84 /  10   0   0  10
OCF  63  86  64  84 /  10   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Wednesday for Clay-Coastal
     Duval-Flagler-Inland Duval-Putnam-St. Johns.

GA...None.
AM...Small Craft Advisory until 8 PM EDT Thursday for Waters from
     Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

&&

Shuler/Shashy/Zibura
Hazardous weather outlook, Oct 18, 7:56 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
856 PM EDT TUE OCT 18 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-200100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
856 PM EDT TUE OCT 18 2016

...COASTAL FLOOD ADVISORY FOR THE ST. JOHNS RIVER BASIN...

...SMALL CRAFT ADVISORY FOR OUTER NORTHEAST FLORIDA WATERS...

...ELEVATED RIP CURRENT RISK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

AREAS OF FOG EXPECTED INLAND AGAIN AFTER MIDNIGHT...WHICH COULD
BECOME LOCALLY DENSE.

MINOR FLOODING WILL CONTINUE ALONG THE ST. JOHNS RIVER BASIN
AROUND THE TIMES OF HIGH TIDE.

SMALL CRAFT ADVISORY CONDITIONS FOR SEAS WILL CONTINUE OVER THE
OUTER WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COASTAL FLOOD ADVISORY CONTINUES FOR THE ST. JOHNS RIVER BASIN
THROUGH WEDNESDAY DUE TO MINOR FLOODING AROUND THE TIMES OF HIGH
TIDE.

PERSISTENT ONSHORE FLOW WILL CONTINUE AN ELEVATED RIP CURRENT
RISK.

SMALL CRAFT ADVISORY CONDITIONS FOR THE OUTER FLORIDA COASTAL
WATERS ARE EXPECTED THROUGH THURSDAY DUE TO ELEVATED SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Duval

When
October 18, 10:00 PM EST
Where
Coastal Duval forecast zone
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

A total of 8 people were rescued by Jacksonville Beach lifeguards with 3 of the rescues transported to a local hospital due to injury.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660859.